Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 43, NWS Wichita, KS

June 29, 2007Greenwood County, Woodson County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 29, 2007, 6:12 AM CDT for Greenwood County, Woodson County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2007, 6:12 AM CDT (11:12 UTC)
Expired
Jun 29, 2007, 12:15 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Greenwood County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:20 AM CDTFLOOD1 E Toronto, KSHIGHWAY 105 WATER OVER ROAD.
Jun 29, 6:20 AM CDTFLASH FLOOD1 E Toronto, KSHIGHWAY 105 WATER OVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 291113
FFWICT
KSC073-207-291715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
612 AM CDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS.
  WOODSON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1215 PM CDT.

* AT 607 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN HAVE FALLEN 
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES 
POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BATESVILLE...CLIMAX...EUREKA...HAMILTON...MADISON...NEOSHO FALLS...
  PIEDMONT...ROSE...SEVERY...THRALL...TORONTO...VIRGIL...YATES
  CENTER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3760 9651 3760 9597 3773 9596 3772 9552
      3804 9552 3804 9595 3817 9596 3816 9635
      3809 9634 3809 9652

$$

COX
1 follow-up statement
000 
WGUS73 KICT 291631
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1128 AM CDT FRI JUN 29 2007

KSC073-207-291715-
GREENWOOD KS-WOODSON KS-
1128 AM CDT FRI JUN 29 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
WOODSON AND GREENWOOD COUNTIES...

AT 1125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MUCH OF THE HEAVY RAINFALL HAD PUSHED OFF TO THE NORTH WITH 
ADDITIONAL SCATTERED SHOWERS DEVELOPING ACROSS THE AREA. EVEN THOUGH 
ADDITIONAL SIGNIFICANT RAINFALL IS NOT EXPECTED OVER THE NEXT FEW 
HOURS...RUNOFF FROM PREVIOUS RAINS WILL STILL CAUSE FLOODING 
PROBLEMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3760 9651 3760 9597 3773 9596 3772 9552
      3804 9552 3804 9595 3817 9596 3816 9635
      3809 9634 3809 9652

$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:16 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 29, 3:16 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 AM CDT FRI JUN 29 2007

.DISCUSSION...

THE MAIN QUESTION WITH THIS FORECAST PACKAGE WILL BE WHEN THE UPPER
LEVEL TROF AXIS WILL DEPART OUR FORECAST AREA.

TODAY:
LATEST WATER VAPOR LOOP IS SHOWING THE TROF/SHEAR AXIS CONTINUING TO
INVADE AREAS MAINLY EAST OF THE KANSAS TURNPIKE WITH A BUILDING
RIDGE OVER THE ROCKIES. LATEST PROFILERS ARE SHOWING THE 850MB FLOW
START VEER OUT SOME AT HILLSBORO...BUT LAMONT HAS SHOWN THE MOST
SIGNIFICANT ADJUSTMENT WITH FLOW NOW OUT OF THE SOUTH. BASED ON
THIS PROFILER AND THE LATEST RADAR IMAGERY IT APPEARS LIKE THE
PRECIPITATION MAY BE SHIFTING MORE INTO SOUTH CENTRAL KANSAS. THE
GFS/NAM/RUC ARE ALL SHOWING THIS SHEAR AXIS SHIFTING WESTWARD TODAY.
AS A RESULT...WE HAVE DECIDED TO EXPAND THE FLASH FLOOD WATCH
ANOTHER ROW OF COUNTIES TO THE WEST TO INCLUDE
MARION...SEDGWICK...SEDGWICK...AND SUMNER COUNTIES. LATEST SURFACE
ANALYSIS WAS ALSO SHOWING THE SURFACE DEWPOINTS INCREASING ACROSS
THESE AREAS WHICH WILL FAVOR HIGHER PRECIPITABLE WATER VALUES. THIS
IS DEFINITELY A TROPICAL AIR MASS ESPECIALLY WITH RAINFALL RATES
EXCEEDING 2 INCHES AN HOUR IN SOUTHEAST KANSAS. WE COULD SEE A BREAK
IN THE ACTION THIS AFTERNOON...BUT IF WE SEE ANY HOLES IN SOUTHEAST
KANSAS...THERE COULD BE ANOTHER ROUND OF GULLY WASHERS.

TONIGHT:
THE MODELS ARE CONTINUING TO SHOW THE SHEAR AXIS PUSHING EVEN
FURTHER WEST. THE GFS IS THE MOST AGGRESSIVE WITH THIS...WHILE THE
NAM-WRF/UKMET SOLUTIONS KEEP THE SHEAR AXIS A LITTER FURTHER EAST.
IN ADDITION...THERE IS GOOD MOISTURE TRANSPORT BETWEEN
305-310K...SOME LOW LEVEL CONVERGENCE AND WEAK 850-700MB
FRONTOGENETICAL CONVERGENCE. THE LOW LEVEL CONVERGENCE DOES NOT
APPEAR TO BE AS PRONOUNCED AS IT DOES THIS MORNING. AFTER
COLLABORATING WITH SURROUNDING OFFICES ALONG WITH SUCH HIGH
PRECIPITABLE WATER ENVIRONMENT WE FELT IT PRUDENT TO EXTEND THE
FLASH FLOOD WATCH UNTIL 12Z SATURDAY.

SATURDAY-SUNDAY:
THIS TIMEFRAME IS CERTAINLY DIFFICULT TO ASCERTAIN AT THIS JUNCTURE.
THE MODELS ARE SHOWING THE SHEAR AXIS GRADUALLY WEAKENING WITH TIME.
THIS WOULD LEAD US TO BELIEVE THAT THE PRECIPITATION SHOULD BECOME
MORE SCATTERED. HOWEVER...ANY STORMS THAT DO DEVELOP WILL
CERTAINLY CAUSE SOME WATER PROBLEMS...SINCE THE MOISTURE REALLY
NEVER LEAVES US. POSITIVE LATENT HEAT FLUX AND CLOUD COVER WILL TEND
TO KEEP TEMPERATURES DOWN A FEW DEGREES SO WE TRENDED IN THAT
DIRECTION.

SUNDAY NIGHT-MONDAY NIGHT:
WE WENT AHEAD AND KEPT POPS IN FOR SUNDAY NIGHT SINCE THE MODELS ARE
SHOWING A WEAK SHEAR AXIS STILL IN PLACE ACROSS SOUTHERN KANSAS.
OTHERWISE...WE DID TEND TO KEEP TEMPERATURES DOWN A FEW DEGREES.

COX
&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  67  76  68 /  80  60  50  20
HUTCHINSON      76  65  76  68 /  40  40  30  10
NEWTON          74  65  76  67 /  80  60  40  20
ELDORADO        75  66  76  67 /  80  60  50  20
WINFIELD-KWLD   75  68  76  68 /  80  60  50  30
RUSSELL         82  64  82  68 /  10  10  20  10
GREAT BEND      81  64  81  68 /  10  20  20  10
SALINA          78  65  78  68 /  20  20  30  10
MCPHERSON       76  65  76  67 /  40  30  30  10
COFFEYVILLE     76  67  76  68 /  70  60  40  30
CHANUTE         76  66  76  68 /  70  60  40  20
IOLA            76  66  76  68 /  80  60  40  20
PARSONS-KPPF    76  66  76  68 /  70  60  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ052-053-
068>072-083-092>096-098>100.

&&
Hazardous weather outlook, Jun 29, 5:34 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
534 AM CDT FRI JUN 29 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
534 AM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF SOUTH CENTRAL AND ALL
OF SOUTHEAST KANSAS THROUGH SATURDAY MORNING. SEE THE LATEST WATCH
FOR THE LATEST DETAILS.

RIVER FLOODING WILL ALSO CONTINUE ALONG THE WALNUT...ARKANSAS
...NEOSHO...FALL AND VERDIGRIS TONIGHT. SEE THE LATEST RIVER FLOOD
WARNINGS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING WILL CONTINUE ACROSS SEVERAL RIVERS IN SOUTHEAST
KANSAS ON SATURDAY.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS ON SATURDAY AND SATURDAY NIGHT. ANY STORM THAT
DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING.

A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP ON SUNDAY AND SUNDAY
NIGHT. NO SEVERE STORMS ARE ANTICIPATED AT THIS TIME...BUT ANY STORM
THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF
FLOODING OR RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:01 PM CDTFlash Flood WarningICTElk12 hr
Jun 28, 9:19 PM CDTFlash Flood WarningICTChautauqua12 hr
Jun 29, 2:05 AM CDTFlash Flood WarningICTMontgomery8 hr
Jun 29, 3:10 AM CDTFlash Flood WarningICTAllen, Neosho, Wilson8 hr
Jun 29, 6:38 AM CDTFlash Flood WarningICTButler, Cowley, Sumner6 hr
Jun 29, 7:14 AM CDTFlash Flood WarningICTElk5 hr
Jun 29, 11:09 AM CDTFlash Flood WarningICTWilson4 hr
Jun 29, 12:08 PM CDTFlash Flood WarningICTElk5 hr
Jun 29, 12:38 PM CDTFlash Flood WarningICTButler, Cowley, Sumner5 hr
Jun 29, 2:53 PM CDTFlash Flood WarningICTWilson6 hr
Jun 29, 4:15 PM CDTFlash Flood WarningICTElk7 hr
Jun 29, 4:49 PM CDTFlash Flood WarningICTButler, Cowley, Sumner9 hr
Jun 29, 6:10 PM CDTFlash Flood WarningICTGreenwood12 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.